Incretin Mimetics and Pancreatitis

Dr. Bill Quick Health Pro
  • The FDA recently issued a Drug Safety Communication about pancreatitis occurring with diabetes drugs called the incretin mimetics. These drugs fall into two subclasses: those that are called GLP-1 agonists, which include exenatide (Byetta, Bydureon) and liraglutide (Victoza), and those that are called DPP-4 inhibitors (glucagon-like peptide-1 agonists), which include sitagliptin (Januvia, Janumet, Janumet XR, Juvisync), saxagliptin (Onglyza, Kombiglyze XR), alogliptin (Nesina, Kazano, Oseni), and linagliptin (Tradjenta, Jentadueto).


    The information that these drugs may be associated with acute pancreatitis, a potentially-fatal disease, is not new. The possibility of pancreatitis is already mentioned in the label for exenatide and sitagliptin. I’ve blogged about this in the past: Pancreatitis: a class effect for the GLP-1 mimetics? (October 1, 2008), and the FDA has pointed out the risk several years ago: FDA Warns Of Possible Link Of Byetta To Acute Pancreatitis (October 17, 2007).

    Add This Infographic to Your Website or Blog With This Code:


    Why did the FDA announce their concern at this time? Because of the recent publication of a retrospective review article that found that the risk of acute pancreatitis is increased in PWD that take two of the older drugs in this class, exenatide (Byetta) or sitagliptin (Januvia). The article, Glucagonlike Peptide 1–Based Therapies and Risk of Hospitalization for Acute Pancreatitis in Type 2 Diabetes Mellitus, A Population-Based Matched Case-Control Study, prompted a blistering response from the ADA and the American Association of Clinical Endocrinologists, in which it was pointed out that the study was retrospective, that there are nine ongoing prospective studies of the issue, and that there was only “a relatively small excess risk of hospitalization for acute pancreatitis, with only two additional cases per 100 patients over a three-year period. This same population of adults, between the ages of 18-64 with type 2 diabetes, had a greater risk of hospitalization for acute pancreatitis if they used tobacco, consumed alcohol or were obese.”


    But the risk seems to be real. Hence the FDA’s announcement that they want to look at the problem in detail, even if more studies are underway.


    In the meantime, I’d like to repeat my previous advice to people taking Byetta, Januvia, or other incretin mimetics:

    • Don't stop your diabetes drug if you're taking it simply because of this issue, unless your blood tests (amylase, lipase) are positive for pancreatitis!
    • Since gut side effects are common with these drugs, and your doctor probably has had dozens or hundreds of people calling about tummy upsets on this drug, you'll have to push your doc -- ask him/her to read the FDA warnings in the labels.
    • Ask for a pair of blood tests called "amylase and lipase" to confirm or rule out pancreatitis.
    • And finally, if you've had acute pancreatitis while on any of these drugs, be sure your physician reports your case to the manufacturer and/or the FDA.


Published On: March 21, 2013